[Home ] [Archive]   [ فارسی ]  
:: Volume 2, Issue 2 (7-2018) ::
Ir J Physiol Pharmacol 2018, 2(2): 127-118 Back to browse issues page
Hepatic adverse effects of performance-enhancing drugs in Iranian male bodybuilders
Afshin Ostovar, Mohammad Javad Haerinejad, Atena Amiri, Mojtaba Keshavarz *
Shiraz Neuroscience Research Center, Shiraz University of Medical Sciences, Shiraz, Iran
Abstract:   (12794 Views)
Background and aim: Studies have shown that performance-enhancing drugs (PEDs) especially anabolic steroids cause liver damage. There is no study on the PEDs effects on the liver of bodybuilding athletes in Bushehr city (Iran).  Aim of this study was to evaluate the hepatic effects of PEDs, particularly anabolic steroids in male bodybuilders in Bushehr.
Methods: Demographic information, exercise program, use of PEDs, alcohol and dietary supplements were recorded in male bodybuilders using a questionnaire. Participants were divided into three groups: 1) current users (CU), 2) non-current users (NCU), and 3) non-users (NU). The serum levels of alanine transaminase (ALT), aspartate transaminase (AST) and bilirubin were measured in the athletes by using the commercially available kits. The data were analyzed by using one-way analysis of variance.
Results: Two-hundred and three bodybuilders with the age range of 18-50 years, body mass index of 18.6-40 kg/m2, and average of 6 years exercise were included in the study. In the present study, 8.9% of athletes were current users, 39.9% were non-current users, and 51.2% were non-users. Athletes have been used anabolic steroids, stimulants, growth hormone, and insulin. The average period of PEDs use in athletes was 60 days/year by simultaneous oral and injection routes. The serum levels of ALT (p = 0.003), AST (p = 0.000) and bilirubin (p = 0.023) were significantly different between the three groups. The serum levels of ALT (p = 0.000) and AST in current users were higher than non-user athletes, while only the AST level in non-current users was higher than non-users (p = 0.044).
Conclusion: The use of anabolic steroids with other PEDs may raise the serum level of hepatic enzymes in male bodybuilders. This effect may be the sign of PEDs-induced hepatic injury in these athletes.

 
Keywords: Alanine transaminase, Anabolic steroids, Aspartate transaminase, Bodybuilders, Liver failure
Full-Text [PDF 1269 kb]   (3017 Downloads)    
Type of Study: Original Research | Subject: Gastrointestinal System
Add your comments about this article
Your username or Email:

CAPTCHA


XML   Persian Abstract   Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Ostovar A, Haerinejad M J, Amiri A, Keshavarz M. Hepatic adverse effects of performance-enhancing drugs in Iranian male bodybuilders . Ir J Physiol Pharmacol. 2018; 2 (2) :127-118
URL: http://ijpp.phypha.ir/article-1-296-en.html


Rights and permissions
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.
Volume 2, Issue 2 (7-2018) Back to browse issues page
مجله فیزیولوژی و فارماکولوژی ایران Iranian Journal of Physiology and Pharmacology
Persian site map - English site map - Created in 0.04 seconds with 29 queries by YEKTAWEB 4331